Hail, Marion
- When
- June 19, 12:55 PM CST
- Where
- Marion County, 3.53 mi ESE of Durham
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.460, -97.160
Report relayed by NSSL Shave project.
Isolated thunderstorms lead to very intense damaging winds from collapsing storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Isolated thunderstorms lead to very intense damaging winds from collapsing storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 19, 12:04 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 104 PM CDT THU JUN 19 2008 .AVIATION... 18Z TAFS...ICT/SLN/HUT/CNU/RSL...THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES EAST/SOUTHEAST ACROSS THE CENTRAL PLAINS. STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL. THINKING MAJORITY OF ACTIVITY WILL SHIFT SOUTHEAST OF THE AREA BY MID/LATE EVENING...WITH VFR CONDITIONS LIKELY PREVAILING THEREAFTER. ALTHOUGH A FEW LOW CLOUDS COULD DEVELOP LATER TONIGHT DUE TO DIURNAL COOLING AND MOIST LOW-LEVELS. PREDICTABILITY TOO LOW AT THIS TIME TO INCLUDE IN THE TAFS. KLEINSASSER && .PREV DISCUSSION... /ISSUED 1042 AM CDT THU JUN 19 2008/ UPDATE... BIGGEST UPDATE TO THE FORECAST WAS TO DOWNGRADE THE SEVERE THREAT LEVEL A TAD IN THE HAZARDOUS WEATHER OUTLOOK FOR THIS AFTERNOON/EVENING. DISTURBANCE CURRENTLY PROGRESSING ACROSS WYOMING/COLORADO IS EVIDENT IN POTENTIAL VORTICITY ANALYSIS AND WATER VAPOR IMAGERY. INCREASED ASCENT AHEAD OF THIS FEATURE ALONG WITH 850-700MB WARM/MOIST ADVECTION HAS RESULTED IN THUNDERSTORM ACTIVITY INCREASING OVER THE HIGH PLAINS OF WESTERN NEBRASKA AND WESTERN KANSAS. ANTICIPATE THIS ACTIVITY TO CONTINUE DIVING SOUTHEAST THROUGH THE MORNING AND AFTERNOON HOURS...AND EVENTUALLY AFFECT CENTRAL AND SOUTHERN KANSAS BY MID TO LATE AFTERNOON...THROUGH THE EVENING HOURS. STRONG INSTABILITY AND FAVORABLE DEEP LAYER SHEAR AHEAD OF THIS DISTURBANCE WILL PROMOTE STRONG TO SEVERE STORMS. HOWEVER...SFC-700MB FLOW IS EXPECTED TO REMAIN RELATIVELY WEAK...SO THE POTENTIAL FOR A LONG-LIVED SQUALL LINE WITH WIDESPREAD DAMAGING WINDS SEEMS LOW...AS THE SYSTEM-GENERATED COLD POOL WILL LIKELY OVER-POWER THE LOW-LEVEL SHEAR...RESULTING IN A MORE TILTED SQUALL LINE STRUCTURE. HOWEVER...SCATTERED DAMAGING WING GUSTS WILL STILL BE POSSIBLE...ALONG WITH QUARTER TO HALF-DOLLAR SIZE HAIL. OF GREATEST CONCERN MAY BE FLOODING CONCERNS...WITH SOME AREA STREAMS AND RIVERS ALREADY RUNNING HIGH. BUT SINCE MOST OF THE THUNDERSTORM ACTIVITY IS EXPECTED TO BE FORWARD PROPAGATING AND THUS RELATIVELY FAST MOVING...WIDESPREAD VERY HEAVY RAINFALL AMOUNTS ARE NOT ANTICIPATED...AND ANY FLOODING CONCERNS SHOULD REMAIN LOCALIZED FOR THE MOST PART. KLEINSASSER PREV DISCUSSION... /ISSUED 653 AM CDT THU JUN 19 2008/ AVIATION...12Z TAF ISSUANCE LATEST RADAR LOOP WAS SHOWING A SHOWER STARTING TO MOVE INTO ROOKS AND ELLIS COUNTIES. THIS SHOWER MAY BE ABLE TO REACH RUSSELL BY 13Z OR SO, BUT WE ARE NOT EXPECTING MUCH FROM THE SHOWER. LATEST WATER VAPOR LOOP WAS SHOWING A FAIRLY STRONG WAVE MOVING THROUGH WYOMING AND NORTHERN COLORADO WHERE SOME THUNDERSTORMS WERE BEGINNING TO FIRE. THIS WAVE WILL CONTINUE TO PROGRESS ITS WAY EAST THIS MORNING AND MAY HELP TRIGGER A COMPLEX OF THUNDERSTORMS EITHER IN SOUTHERN NEBRASKA OR NORTHERN KANSAS THIS AFTERNOON. IF THIS COMPLEX OF THUNDERSTORMS CAN GET GOING...IT MAY BE ABLE TO ESTABLISH A FAIRLY STRONG COLD POOL AND PUSH THROUGH ALL OF THE TAF SITES LATE THIS AFTERNOON WITH THE POTENTIAL FOR GUSTY WINDS. TIMING AND PLACEMENT OF THIS COMPLEX IS STILL A TOUGH CALL AT THIS POINT. AFTER THIS COMPLEX OF THUNDERSTORMS EXITS THE AREA...WE COULD EVEN SEE A WAKE LOW WITH GUSTY SOUTHEAST WINDS. WE ONLY PLAN TO MENTION VCTS IN THE TAFS AT THIS POINT. AFTER MIDNIGHT THERE IS SOME POTENTIAL FOR LOW CEILINGS AT OR BELOW 1KFT DUE TO GOOD RADIATIONAL COOLING. COX PREV DISCUSSION... /ISSUED 320 AM CDT THU JUN 19 2008/ DISCUSSION... MAIN FORECAST CONCERNS WILL DEAL WITH THUNDERSTORM CHANCES FOR THE NEXT 24-36HRS AND POSSIBLE SEVERE WEATHER TODAY. TDY-TONIGHT CURRENT SATELLITE WATER VAPOR IMAGERY HIGHLIGHTS A SHORT WAVE OVER WYOMING WHICH WILL TRANSLATE EAST THEN SOUTHEAST INTO THE CENTRAL PLAINS LATER TODAY. LATEST 850MB PROFILER ANALYSIS SHOWS LOW LEVEL JET AXIS ACROSS WESTERN KANSAS EARLY THIS MORNING PROVIDING MOISTURE TRANSPORT INTO THE COMPLEX OF THUNDERSTORMS OVER NEBRASKA. THIS COMPLEX OF STORMS WILL MOVE SOUTHEAST THIS MORNING AND FEED OFF OF THE VEERING LOW-LEVEL JET. MEANWHILE...LATEST RUC MODEL SHOWS INCREASING ISENTROPIC LIFT ALONG THE 310K THETA SURFACE OVER CENTRAL KANSAS...WHICH COULD RESULT IN ELEVATED CONVECTION FORMING ALONG THAT THETA GRADIENT THIS MORNING. OTHERWISE...WE SHOULD SEE DECENT COVERAGE OF STORMS DEVELOPING LATER TODAY AS THE SHORT WAVE MOVES CLOSER TO THE REGION. HOWEVER IF A STRONG OUTFLOW BOUNDARY DEVELOPS THIS MORNING...THAT BOUNDARY WOULD BECOME THE MAIN FOCUS AREA FOR STORM RE-DEVELOPMENT. PROGGED SHEAR/INSTABILITY COMBO FAVORS SOME SEVERE STORMS LATER THIS AFTERNOON/EVENING. THINGS BECOME MORE TRICKY COME TONIGHT HINGING ON WHERE STORMS FIRE THIS AFTERNOON/EVENING. STILL EXPECT ANOTHER MCS TO MATERIALIZE AND SLIDE SOUTHWARD ACROSS THE REGION. FRI-SAT COULD SEE SOME LINGERING PRECIP OVER SOUTHERN KANSAS EARLY FRIDAY MORNING WITH MCS ACTIVITY WORKING ITS WAY SOUTHWARD. OTHERWISE...LOOKS LIKE WE SHOULD FINALLY WITNESS A DRY PERIOD FROM FRIDAY AFTERNOON INTO SATURDAY. WINDS WILL BE LIGHT FOR BOTH FRIDAY AND SATURDAY SETTING UP A COUPLE 5-STAR DAYS FOR KANSAS. GFS MODEL TRIES TO GENERATE ANOTHER MCS FOR LATE SATURDAY NIGHT DROPPING IT SOUTHWARD ACROSS THE CENTRAL PLAINS...HOWEVER CONFIDENCE FOR TIMING AND PLACEMENT IS LOW AT THIS JUNCTURE AND WILL NOT MAKE ANY CHANGES TO SATURDAY NIGHT PERIOD. EXTENDED: SUN-WED NO CHANGES MADE TO THIS PERIOD AS UPPER LEVEL PATTERN TRANSITIONS FROM A NORTHWEST FLOW REGIME TO MORE OF A WESTERLY FLOW REGIME...AS GREAT LAKES UPPER TROUGH FINALLY SHIFTS EASTWARD. CONFIDENCE IS HIGH THAT WE WILL SEE TEMPERATURES HEATING UP ACROSS KANSAS FOR NEXT WEEK. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 84 63 84 63 / 50 60 20 10 HUTCHINSON 84 62 84 62 / 50 60 20 10 NEWTON 83 62 84 61 / 50 60 20 10 ELDORADO 84 62 83 62 / 40 60 20 10 WINFIELD-KWLD 83 63 83 64 / 50 60 20 10 RUSSELL 83 60 85 61 / 50 50 10 10 GREAT BEND 83 60 85 61 / 50 50 20 10 SALINA 83 62 84 61 / 50 50 10 10 MCPHERSON 83 61 84 61 / 50 60 20 10 COFFEYVILLE 83 63 80 62 / 40 40 20 10 CHANUTE 83 62 80 62 / 20 40 20 10 IOLA 82 63 80 61 / 20 40 20 10 PARSONS-KPPF 83 62 80 62 / 30 40 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1022 AM CDT THU JUN 19 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201530- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1022 AM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS COULD AFFECT PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS THROUGH THE EARLY TO MID AFTERNOON HOURS...BUT THE BULK OF THE THUNDERSTORM ACTIVITY IS EXPECTED TO OCCUR FOR THIS AFTERNOON INTO TONIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION AND ENCOUNTERS AN UNSTABLE AIRMASS ACROSS CENTRAL AND SOUTHERN KANSAS. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST OUT OF WESTERN KANSAS AND WESTERN NEBRASKA THIS AFTERNOON...AND LIKELY CONGEAL INTO A THUNDERSTORM COMPLEX OR TWO AS THEY APPROACH CENTRAL AND SOUTHERN KANSAS LATE THIS AFTERNOON THROUGH THIS EVENING. THE POTENTIAL EXISTS FOR UP TO HALF DOLLAR SIZE HAIL AND DAMAGING WINDS OF 60 TO 70 MPH. ADDITIONALLY...HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE A POSSIBILITY AROUND AREA STREAMS AND RIVERS...AS WELL AS LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG THUNDERSTORMS COULD LINGER OVER SOUTHERN KANSAS EARLY FRIDAY MORNING...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE. SLIGHT THUNDERSTORM CHANCES WILL BE POSSIBLE FOR AREAS WEST OF INTERSTATE 135 FOR SATURDAY NIGHT AND SUNDAY NIGHT. SEVERE WEATHER CHANCES ARE UNCERTAIN AT THIS TIME...SO PLEASE WATCH FOR LATER UPDATES FOR THIS UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS MUCH OF THE REGION THIS AFTERNOON THROUGH THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CDJ/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 132 PM CDT THU JUN 19 2008 KSZ052-191915- MARION- 132 PM CDT THU JUN 19 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MARION COUNTY... AT 130 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HILLSBORO...OR 13 MILES WEST OF MARION... AND MOVING EAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 138 PM CDT THU JUN 19 2008 KSZ091-191930- HARPER- 138 PM CDT THU JUN 19 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER COUNTY... AT 135 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ACROSS HARPER COUNTY...MOVING EAST TO SOUTHEAST AT 7 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 146 PM CDT THU JUN 19 2008 KSZ052-191915- MARION- 146 PM CDT THU JUN 19 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MARION COUNTY... AT 145 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HILLSBORO...OR 11 MILES WEST OF MARION... AND MOVING NORTHEAST AT 14 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
The Wichita radar (KICT), 93 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
10 hail, 8 thunderstorm wind, 1 flood. Local standard time, as filed.
Report relayed by NSSL Shave project.
Reported by NSSL Shave project.
Reported by NSSL Shave project.
Four inch tree limbs were broken off by the storm.
Marble size hail was also reported with the strong winds.
A five foot diameter tree has fallen over southwest 50th and Tawakoni.
Tree damage and building damage near southwest 40th and Sante Fe Lake Road.
A metal outbuilding was destroyed.
Twenty electric power poles were broken off at the ground.
A telephone pole has fallen on a house and caused damage.
Some streets were reported flooded in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114462, 114463, 114464, 114465, 114466, 114468, 114474, 114475, 114469, 114470, 114476, 114471, 114477, 114472, 114478, 114473, 114479, 114467, 114480.